Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 112, NWS Huntsville, AL

August 22, 2015Lauderdale County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 22, 2015, 3:23 PM CDT for Lauderdale County, Lawrence County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2015, 3:23 PM CDT (20:23 UTC)
Expired
Aug 22, 2015, 4:08 PM CDT
In force
45 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:45 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 22, 2:45 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT SAT AUG 22 2015

.DISCUSSION...
LATEST WATER VAPOR IMAGERY IS SHOWING AN UPPER SHORTWAVE MOVING INTO
WESTERN ARKANSAS AS WELL AS WEAK RIDGING OVER THE NE GULF OF MEXICO
HELPING TO KEEP THE STREAM OF MOIST SOUTHERLY FLOW OVER THE AREA. AS
WELL...A CONVECTIVE COMPLEX IS MOVING E-SE ALONG THE PREVIOUSLY
MENTIONED WAVE. WITH SOME CLEARING THAT OCCURRED EARLIER
TODAY...INSTABILITY HAS INCREASED (SFC BASED AND MUCAPE IS AROUND 2-
3K J/KG) AND SHOWERS AND ISOLATED THUNDERSTORMS ARE STARTING TO
DEVELOP ACROSS THE CWA. THINKING IS THAT AS THE WAVE GETS CLOSER TO
THE AREA ALONG WITH THE HIGHER INSTABILITIES AND 20-25KT OF 0-1KM
SHEAR....SOME STORMS ARE GOING TO BE STRONG WITH THE CHANCE ONE OR
TWO GO SEVERE. SHORT TERM GUIDANCE IS REALLY STRUGGLING ON TO HANDLE
THE DECAYING MCS AND THE INTERACTION OF THE WAVE WITH SURFACE
BOUNDARIES. THERE IS A CHANCE THAT THE MAIN LIFT WILL NOT GET HERE
IN TIME TONIGHT TO REALIZE THE ENHANCED INSTABILITY/SHEAR AND JUST
GET SOME SCATTERED SHOWERS/ISOLATED THUNDERSTORMS OUT OF IT. ANY
STRONG STORMS WILL LIKELY PRODUCE HEAVY RAINFALL AND FREQUENT
LIGHTNING AS WELL AS STRONG WINDS.

THERE PROBABLY WILL BE A BREAK OVERNIGHT IN THE RAINFALL AS THE
PREVIOUSLY MENTIONED PRECIP COMES TO AN END. WINDS START TO SHIFT TO
THE NW SUNDAY MORNING BEHIND WHAT LOOKS TO BE A PRE-FRONTAL TROUGH
OF SOME SORT WHICH COULD USHER IN SOME SLIGHTLY DRIER AIR AHEAD OF
THE MAIN FRONT. HOWEVER...THINKING IS THAT THERE IS STILL ENOUGH
MOISTURE REMAINING AND SUFFICIENT LIFT TO WARRANT KEEPING SCATTERED
SHOWERS/THUNDERSTORMS IN THE FORECAST. THE TRUE COLD FRONT WILL MOVE
THROUGH BY 6-12Z MONDAY WITH JUST A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS ALONG IT MONDAY MORNING AS THE FRONT WEAKENS
SIGNIFICANTLY BEFORE IT GETS TO THE LOCAL AREA.

ONE OF THE BIG FORECAST QUESTIONS WILL BE CLOUD COVER FOR SUNDAY AND
MONDAY AS THIS WILL IMPACT TEMPERATURES. AT THIS POINT...WITH THE
WAVES MOVING ALONG THE BASE OF THE TROUGH AND PLENTY OF MOISTURE
REMAINING...WILL STICK WITH A PARTLY/MOSTLY CLOUDY FORECAST THROUGH
MONDAY. THIS SHOULD ALSO HELP LIMIT ANY STRONG TO SEVERE
THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. ONCE THE FRONT GOES
THROUGH...MUCH DRIER AND COOLER AIR WILL FILTER IN AND SKIES SHOULD
QUICKLY CLEAR OUT. THEREFORE WENT SLIGHTLY WARMER THAN GUIDANCE WITH
HIGHS IN THE UPPER 80S SUN AND MID 80S ON MONDAY. LOWS TONIGHT AND
SUNDAY WILL BE THE WARMEST OF THE WEEK...UPPER 60S TO AROUND 70.

AFTER MONDAY...THE FORECAST LOOKS PRETTY SPECTACULAR AND FALL-LIKE
FOR THE REST OF THE WEEK. DEEP UPPER RIDING DEVELOPS OVER THE WEST
ON TUESDAY AND SLOWLY PUSHES ITS WAY EAST WITH SURFACE HIGH PRESSURE
SETTLING OVER MUCH OF THE EASTERN UNITED STATES WITH NO RAIN
EXPECTED. THIS WILL KEEP A DRY AND COOL NORTHWEST FLOW THROUGH THE
END OF THE WEEK. HIGHS WILL BE IN THE LOWER 80S AND RISE TO THE MID
80S BY THE END OF THE WORK WEEK. LOWS WILL DROP INTO THE UPPER 50S
FOR NORTHERN LOCATIONS AND LOWER 60S ELSEWHERE AND RISE INTO THE MID
60S BY FRIDAY.

LN

&&

.AVIATION...
/ISSUED 1245 PM CDT SAT AUG 22 2015/
FOR 18Z TAFS...
SHOWERS AND A FEW THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE
THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL SYSTEM APPROACHES
FROM THE WEST. IN TAFS...HAVE CONTINUED VCTS INTO THE EVENING FOR
BOTH KMSL/KHSV. HAVE TEMPO VIS/CIG REDUCTIONS TO MVFR IN THE LATE
AFTERNOON/EARLY EVENING...COINCIDING WITH THE MOST INSTABILITY AND
CHANCES FOR STORMS. ANOTHER DISTURBANCES SHOULD BRING MORE RA/TSRA
DURING THE OVERNIGHT. A COLD FRONT PUSHING IN FROM THE NW SHOULD
BRING A WIND SHIFT TO THE WEST SUN AM...WITH SHOWER ACTIVITY ENDING
LATE IN THE TAF PERIOD.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  89  70  86 /  30  40  20  10
SHOALS        70  88  70  85 /  30  40  20  10
VINEMONT      69  86  69  84 /  30  40  20  20
FAYETTEVILLE  68  85  68  82 /  30  40  20  10
ALBERTVILLE   70  86  69  85 /  30  40  20  20
FORT PAYNE    68  85  68  84 /  30  40  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 22, 2:10 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT SAT AUG 22 2015

ALZ001>010-016-TNZ076-096-097-231100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
210 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL AFFECT THE TENNESSEE VALLEY THROUGH
THE EVENING...AS AN UPPER LEVEL SYSTEM MOVES ACROSS THE REGION.
THE MAIN THREATS WITH THIS ACTIVITY WILL BE GUSTY WINDS...
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF THUNDERSTORMS DURING SUNDAY...AS A COLD
FRONT MOVES SOUTHEASTWARD ACROSS THE AREA. SHOWER AND
THUNDERSTORM ACTIVITY WILL END EARLY MONDAY...AS THE FRONT EXITS
TO THE SOUTHEAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Aug 22, 3:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT SAT AUG 22 2015

ALZ001-002-004-222100-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
315 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHWESTERN LAWRENCE AND EAST CENTRAL COLBERT COUNTIES UNTIL 400 PM
CDT...

AT 315 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHEAST OF KILLEN...OR 14 MILES EAST OF FLORENCE...MOVING NORTHEAST
AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...ANDERSON...OLIVER...RED BANK...ELGIN...CENTER STAR...
WHITEHEAD AND KINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3497 8721 3481 8722 3478 8728 3476 8726
      3468 8745 3483 8754 3497 8726
TIME...MOT...LOC 2015Z 242DEG 13KT 3481 8742

73

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:15 PM CDTSpecial Weather StatementHUNLauderdale45 min
Aug 22, 3:51 PM CDTSpecial Weather StatementHUNLauderdale39 min
Aug 22, 3:54 PM CDTSevere Thunderstorm WarningHUNLimestone66 min
Aug 22, 4:46 PM CDTSpecial Weather StatementHUNLawrence59 min
Aug 22, 5:04 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone56 min
Aug 22, 5:57 PM CDTSpecial Weather StatementHUNMadison48 min
Aug 22, 6:25 PM CDTSpecial Weather StatementHUNMarshall50 min
Aug 22, 5:18 PM CDTSpecial Weather StatementHUNMoore57 min
Aug 22, 6:07 PM CDTSpecial Weather StatementHUNFranklin38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.